Alert archive / California / Frost Advisories in 2025
Frost Advisory 16, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at May 3, 2025, 3:02 AM PDT for 4 counties in California. It took effect at May 4, 2025, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2025, 3:02 AM PDT (10:02 UTC)
- In effect from
- May 4, 2025, 3:00 AM PDT
- Expired
- May 4, 2025, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768 WWUS76 KEKA 031002 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 302 AM PDT Sat May 3 2025 CAZ105>108-110-111-114-032000- /O.NEW.KEKA.FR.Y.0016.250504T1000Z-250504T1500Z/ Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- Including Dinsmore, Carrville, Peanut, Trinity Center, Covelo, Weaverville, Forest Glen, and Hayfork 302 AM PDT Sat May 3 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Trinity County, Humboldt Interior, Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
3 follow-up statements
129 WWUS76 KEKA 031922 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1222 PM PDT Sat May 3 2025 CAZ105>108-110-111-114-040330- /O.CON.KEKA.FR.Y.0016.250504T1000Z-250504T1500Z/ Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- Including Hayfork, Trinity Center, Dinsmore, Peanut, Covelo, Carrville, Forest Glen, and Weaverville 1222 PM PDT Sat May 3 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Trinity County, Humboldt Interior, Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
354 WWUS76 KEKA 040316 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 816 PM PDT Sat May 3 2025 CAZ105>108-110-111-114-041330- /O.CON.KEKA.FR.Y.0016.250504T1000Z-250504T1500Z/ Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- Including Carrville, Peanut, Dinsmore, Hayfork, Forest Glen, Trinity Center, Weaverville, and Covelo 816 PM PDT Sat May 3 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Trinity County, Humboldt Interior, Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 8 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
798 WWUS76 KEKA 041315 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 615 AM PDT Sun May 4 2025 CAZ105>108-110-111-114-041500- /O.CON.KEKA.FR.Y.0016.000000T0000Z-250504T1500Z/ Northern Humboldt Interior-Southern Humboldt Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- Including Carrville, Hayfork, Peanut, Covelo, Forest Glen, Dinsmore, Weaverville, and Trinity Center 615 AM PDT Sun May 4 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Trinity County, Humboldt Interior, Northern Mendocino Interior, and Northern Lake. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at May 2, 3:09 PM PDT, 11 hours 53 minutes earlier.
Area forecast discussion, May 2, 3:09 PM PDT, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
309 PM PDT Fri May 2 2025
.SYNOPSIS...Midlevel clouds and light drizzle will move in along the
coast overnight. Storng norhtelry winds will spread across the are
Saturday and Sunday afternoon.
&&
.DISCUSSION...
KEY MESSAGES:
-Cooler weather and light rain for the northern half of the area
Saturday morning.
-Gusty North wind up to 45 mph on high ridges, along shore,
and around Lake County Saturday and Sunday afternoon.
WEATHER PATTERN OVERVIEW: An approaching, narrow upper level trough
is already starting to impact the area with thick midlevel clouds
just starting to approach the shore. Wind mixing has also slightly
increased ahead of the torugh helping to brining slughtly gustier
and cooler conditions to interior locations.
Clouds will cotninue to build overnight as the trough sweeps across
and weak low pressure system is forecast to form and skate south
along the shore. Very light rain and drizzle will fall along the
North Coast as clouds push over the terrain, but accumulation will
be minimal for most locations with only a 25% chance of any more
than 0.1 inches of rain at low elevations along the coast. 0.1 to
0.2 inches is locally possible at high terrain, but there is
esstinally no chance of any amounts above 0.2 inches. There is a
very slight chance of thundersotrms (10%) over Trinity county late
this evening, but most recent high resolution models show very
little instability.
Strong north winds will build in behind the system Saturday
afternoon and especially Sunday afternoon. Winds will be storngest
in exposed areas and high ridges near shore but also around the rim
of the Sacramento Valley in Lake County. Most likely peak gusts will
be 35 to 40 mph each afternoon with isolated potential of 50 mph
gusts on high ridges Sunday afternoon. Generally stable conditions
will limit the highest gusts but will also make sustained winds more
consistent. The wind speeds and direction are unlikely to damage
trees or powerlines but will be a concern for any outdoor events,
especially those with tmeporary structures. Wind will most likely
help keep most of the area clear each night this weekend depsite
increased marine influence push inland.
There is high model agreement that warma nd calmer conditions will
generally return under a weak ridge by mid next week.A minority
(30%) of model show another light rain system late next week with
most showing continued mild but dry conditions.
FORECAST CONFIDENCE AND DEVIATIONS: There is still some uncertianty
regarding the rainfall potential early Saturday morning, mostly over
high terrain. Almost all models (90%) now show less then wetting
rain along the coast. NBM places a roughly 30% chance of at least
0.15 inches of rain at high elevations, but much more rain than that
is very unlikely.
Otherwise the strong wind Saturday and Sunday afternoon poses both
the greatest potential impact and forecast uncertainty. While winds
are certain to be gusty, the generally high stability of the
atmosphere has caused the gust forecast to vary widely. Some high
resolution models show gusts as high as 50 mph along the coast while
others struggle to get above 25 mph. There is high confidence that
winds will be storngest on Sunday afternoon. In general, wind mixing
will likely be greatest around the rim of the Sacramento valley with
a 40% chance of gusts exceeding 45 mph. Probabiltiies are lower
closer to the coast with only a 20% chance of gusts over 45 mph.
More high reoslution models willc ome available ove rthe enxt 12
hours and will hopefully provide some more clarity. /JHW
&&
.AVIATION...Stratus has briefly given relief to coastal
terminals this afternoon but are likely to return as satellite
imagery shows mid to high altitude cirrus and low altitude stratus
just off of the coast. Low strato-cu and marine layer clouds can
also be seen via satellite. Convection and associated cumulus clouds
are developing in the interior mountains as insatiability has been
forecasted for the Yolla Bolly's and eastern Trinity county. Light
drizzle is possible this evening at the coastal terminals. KCEC and
KACV have a high probability of overcasts cloud cover by 2z with
ceilings dropping to less than 6-700 feet tonight. KUKI had LIFR
ceiling early this morning with 200 foot ceilings and less than 2
mile visibility with an hour or so of less than 1 mile visibility
this morning. A repeat of this is less likely as winds will mostly
be northerly and mixing down. Expect northerly winds to build by
Saturday late morning with gusts in the low to mid 20kt range. Some
periods of LIFR are possible but not likely as probabilities look to
be less than 20%. /EYS
&&
.MARINE...Northerly winds are expected build, gusting up in
the southern inner and outer waters late tonight and into Saturday,
spreading into the northern waters just before sunrise. Small craft
advisories will cover initial conditions with up to 7 foot combined
seas, transitioning to Gale conditions for the southern waters by
10z and the northern waters in Gale conditions by 20z. Gale force
gusts of 35 to 40 kts are possible even nearshore, with the
strongest winds likely Saturday, Sunday, and Monday afternoons.
These winds will bring very steep, chaotic seas of around 12-15 ft
at 10 seconds. Winds begin to ease Tuesday, and continue to
gradually ease into the middle of next week.
&&
.BEACH HAZARDS...A northwest swell of around 5 ft at 18 seconds has
filled in overnight, which has brought a high risk for sneaker waves
given light winds and seas. A Beach Hazard Statement has been issued
until 5 PM this afternoon. Be cautious visiting steep beaches and
jetties today, and remember to never turn your back on the ocean. JB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 5 PM PDT this afternoon for
CAZ101-103-104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 PM this evening to 1 PM PDT
Saturday for PZZ450-470.
Gale Warning from 1 PM Saturday to 9 PM PDT Sunday for
PZZ450-470.
Small Craft Advisory until 3 AM PDT Saturday for PZZ455-475.
Gale Warning from 3 AM Saturday to 9 PM PDT Sunday for
PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Frost Advisories in California, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.